New York, 2023

Flooding in New York, May 1, 2023

May 1, 2023 · NWS ALY · 4 events in 3 counties and zones

A strong low pressure system tracked up the East Coast bringing moderate to locally heavy rainfall across the region on April 30, continuing into the overnight hours on May 1. Rainfall amounts were generally in the 1 to 2 inch range with some localized areas receiving 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong low pressure system tracked up the East Coast bringing moderate to locally heavy rainfall across the region on April 30, continuing into the overnight hours on May 1. Rainfall amounts were generally in the 1 to 2 inch range with some localized areas receiving 3 inches. This rainfall was enough to result in some minor flooding across portions of eastern New York, mostly ponding of water on roads or flooding in poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 30, 9:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1025 PM EDT Sun Apr 30 2023

.SYNOPSIS...
Periods of rain, heavy at times, will continue through tonight
before tapering off from south to north toward daybreak Monday.
It will remain cool and showery for much of the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Flood Watch in effect through 2 am for Ulster and Greene
Counties...

Wind Advisory has been cancelled...

.UPDATE...As of 1025 PM EDT, an upper-level low continues to
slowly track eastward across the Great Lakes while a potent,
upper-level shortwave rotates around the main low across the
northeast. A rather seasonably strong area of low pressure (986
hPa per latest RAP analysis) is tracking northward toward Long
Island. An inverted trough is located just to the west of our
area closer to the I-81 corridor. Overall, strong forcing from
all of these features is resulting in widespread rainfall, which
will continue through much of the overnight hours. A convective
band of showers and thunderstorms is lifting northward and
approaching Long Island and will then move into southern areas
around and shortly after midnight. Here, rainfall rates may
increase to 0.50 to 1.00 inches per hour for a short time and
may result in some localized minor flooding in urban and poor
drainage areas. Despite a decrease in precipitation intensity,
we have extended the current flood advisory for portions of the
mid-Hudson Valley and eastern Catskills as we anticipate this
convective band to impact the area shortly, which could increase
minor flooding problems in the area once again. We will also
keep the flood watch as is until it expires at 2 am, though,
areas across Dutchess and Litchfield counties should be on alert
for some possible minor flooding with the approaching
convective band. Elsewhere, we still expect this rainfall to
lead to little if any hydrological issues.

Wind speeds across portions of western New England and the
Taconics of eastern New York have generally been in the 30 to 40
mph range. With the nose of the low-level jet now lifting
northward out of our area, wind speeds are expected to slowly
trend downward through the remainder of the night. As we have
not observed any wind advisory criteria winds (46 mph or
greater), we have cancelled the wind advisory an hour earlier
than its original expiration time.

Precipitation will begin to taper off from south to north during
the overnight and early morning hours on Monday. With the clouds
and the rain, temperatures will hold fairly steady tonight in
the 40s with some upper 30s across some of the higher terrain.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Monday, subsidence behind the shortwave trough rapidly
translating north of the area, combined with midlevel dry air,
should result in a dry start to the day. However, the
combination of midlevel cold advection and diurnal heating
should allow showers to quickly develop during the afternoon
hours as shallow instability develops. The most widespread
showers will be located north of I-88 and west of I-87 where the
midlevel cold pool will be strongest (700 mb temps falling to
minus-10C). Equilibrium levels will be rather high at around 15
kft, so isolated thunderstorms producing graupel or small hail
will be possible. Highs are expected to range from the upper 40s
to low 60s. The showers and isolated storms are expected to
wane Monday evening, but coverage will likely increase again
late Monday night as a shortwave trough pinwheels into the area
around the upper low wobbling around just north of Lake Ontario.
Lows Monday night should range from the mid-30s to mid-40s with
a few snowflakes possible in the higher elevations.

Tuesday, the upper low will remain rather stationary in the
vicinity of the local area thanks to an evolving omega block
over the CONUS. Associated midlevel cold pool combined with
diurnal heating will result in numerous to widespread showers
and isolated storms, with coverage likely better than Monday
over most areas. It should be cooler than Monday with highs only
reaching the mid-40s to mid-50s. Scattered rain and high-
terrain snow showers will continue Tuesday night with lows in
the low 30s to low 40s. Little to no accumulation is expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper cutoff low and associated midlevel cold pool are expected
to remain over the local area at least Wed/Thu thanks to an
omega block over most of the CONUS, keeping temps on the cool
side and showers prevalent. Numerous to widespread showers
expected again on Wednesday, especially during the afternoon and
evening as weak diurnal instability develops. 700 mb temps
continue to average around minus-10C, which is -1 to -2 standard
deviations. The midlevels may warm slightly Thursday as the
core of the cutoff low shifts east, so showers may be a bit less
widespread compared with Wednesday, but scattered to numerous
showers can still be expected. Highs both days are likely to be
in the 40s and 50s.

For Friday into next weekend, there are some signals that the
blocky pattern breaks down somewhat, with higher midlevel
heights gradually building in. There is uncertainty as to how
quickly this happens, however. At least isolated to widely
scattered showers remain possible Fri/Sat, and will trend the
forecast mainly dry by Sun. Temps will increase as well,
possibly back to near seasonal normals over the weekend with
highs mainly in the 50s and 60s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Through 00z Tuesday...While there are a few pockets of VFR
vsbys/cigs this evening, seeing mostly MVFR and some IFR
conditions. Expecting conditions to deteriorate over the next
few hours as additional moderate to heavy rain moves in from the
south. GFL may stay low-end MVFR, but expecting IFR vsbys/cigs
with moderate to heavy rain at ALB/POU/PSF from late this
evening through around 8- 10z tomorrow morning. Rain tapers to
showers late tonight/early tomorrow morning, and improvement
back to VFR conditions is expected after 12z tomorrow at
ALB/POU/GFL and after 15z at PSF. VFR conditions prevail through
the rest of the day, although additional scattered "pop-up"
showers are expected tomorrow afternoon. Will use VCSH and prob
30 groups at all TAF sites to highlight brief MVFR vsby and
possibly cig restrictions in these showers.

Winds will be at 5-10 kt from the east/northeast tonight, with
some gusts of 15-20 kt possible. Between 6-9z, winds switch
abruptly to the west/southwest behind a frontal passage. Note
that there is some uncertainty in the exact timing of the wind
switch, and it is possible this wind shift could occur an hour
or two earlier than the current TAFs indicate. Tomorrow morning,
winds will be at around 10 kt with some gusts to 20 kt from the
southwest. Winds become more southerly tomorrow afternoon still
at around 10 kt with some 20 kt gusts. Included low-level wind
shear at POU and PSF this evening with a strong low-level jet
overhead. ALB and GFL will come close, but likely fall just
short of LLWS criteria. However, at these sites winds between
2000-3000 ft will likely be at 40-50 kt from the east/southeast
this evening through 3-4z before diminishing afterwards.

Outlook...

Monday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Definite SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: High Operational Impact. Definite SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.

&&

.HYDROLOGY...
A stronger storm system will bring moderate to possibly heavy
rainfall through tonight. It appears this next round will bring
0.75 to 2.00 inches of rain in most areas, with higher amounts
of 1.50 to 3.00 inches over easterly aspects of the eastern
Catskills and southern Greens. Furthermore, elevated
instability will cause brief heavy downpours this evening. This
rainfall could result in minor urban and poor drainage flooding.
Most rivers are forecast to crest below flood stage on Monday,
but a few spots along the Schroon, West Canada, Schoharie,
Esopus, Rondout, and Housatonic may get close to minor flood
stage. A Flood Watch was issued for Greene and Ulster Counties
to account for the heavy upslope rainfall in the Catskills and
rises on the creeks and streams draining the Catskills. This
area was preconditioned a bit by 1-1.5 inches of rain over the
last 48 hours. Overall, do not expect this to be a major or
widespread flood event, but at least some flooding is possible,
especially in small creeks and streams, urban areas, and typical
low lying spots.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch until 2 AM EDT Monday for NYZ058-059-063-064.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson/Rathbun
NEAR TERM...Thompson/Rathbun
SHORT TERM...Thompson
LONG TERM...Thompson
AVIATION...Main
HYDROLOGY...Thompson
Hazardous weather outlook, Apr 30, 9:29 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1029 PM EDT Sun Apr 30 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-060-061-065-066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Columbia-
Eastern Columbia-Western Dutchess-Eastern Dutchess-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
1029 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Widespread moderate to locally heavy rainfall is expected through
tonight. Some minor flooding in urban and poor drainage areas is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ058-059-063-064-011100-
Western Greene-Eastern Greene-Western Ulster-Eastern Ulster-
1029 PM EDT Sun Apr 30 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

In the hours before

Local storm report, Apr 30, 7:15 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLOOD            2 NNE LAKE KATRINE      42.01N  73.98W
04/30/2023                   ULSTER             NY   SOCIAL MEDIA

            REPORT OF PONDING OF WATER ON RTE 9W AS WELL AS SOME
            SIDE ROADS BETWEEN SAUGERTIES AND KINGSTON

&&

EVENT NUMBER ALY2302685

MEM
Local storm report, Apr 30, 7:19 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
819 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            STONE RIDGE             41.84N  74.15W
04/30/2023                   ULSTER             NY   TRAINED SPOTTER

            PONDING OF WATER OBSERVED ON SOME ROADS IN STONE RIDGE

&&

EVENT NUMBER ALY2302686

RATHBUN
Local storm report, Apr 30, 7:50 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            1 ENE JEFFERSON HEIGHTS 42.25N  73.85W
04/30/2023                   GREENE             NY   TRAINED SPOTTER

            REPORT OF MINOR POOR DRAINAGE FLOODING AND STANDING
            WATER ON ROADWAYS NEAR CATSKILL.

&&

EVENT NUMBER ALY2302687

RATHBUN
Local storm report, Apr 30, 10:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1118 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HEAVY RAIN       STONE RIDGE             41.84N  74.15W
04/30/2023  M2.70 INCH       ULSTER             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2302688

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ulster

When
May 1, 12:00 AM EST to 6:15 AM EST
Where
Ulster County, 0.99 mi N of Kyserike to 1.44 mi E of Kyserike
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.834, -74.181

Ponding of water on roads was observed in the Hamlet of Stone Ridge within the Town of Marbletown.

Flood, Ulster

When
May 1, 12:00 AM EST to 6:15 AM EST
Where
Ulster County, 1.51 mi NW of Lake Katrine to 0.24 mi NW of Kingston Ulster Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.985, -74.001

Ponding of water was observed along Route 9W and some side roads between Saugerties and Kingston.

Flood, Greene

When
May 1, 12:00 AM EST to 6:15 AM EST
Where
Greene County, 1.13 mi SW of Catskill to 0.18 mi SSE of Catskill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.211, -73.888

Minor poor drainage flooding and standing water on roadways was reported near the Village of Catskill.

Flood, Montgomery

When
May 1, 6:00 AM EST to 10:00 AM EST
Where
Montgomery County, 1.38 mi N of Ames to 1.16 mi NNW of Ames
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.850, -74.600

Mapletown Road, Shunk Road, and White Road were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099075, 1099076, 1099077, 1099074.